Heavy Rain, Garfield
- When
- September 6, 4:30 PM MST to 4:35 PM MST
- Where
- Garfield County, 1 mi N of Carbondale
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.599, -107.904 (the zone’s center; the record gives no point)
Heavy rainfall resulted in two rock slides which blocked the intersection of Highway 82 and Highway 133. The largest boulders that landed on the road were up to 3 feet in diameter.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Heavy rainfall resulted in two rock slides which blocked the intersection of Highway 82 and Highway 133. The largest boulders that landed on the road were up to 3 feet in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 6, 1:35 PM MST, 2 hours 55 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 235 PM MDT SAT SEP 6 2003 SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... BACK EDGE OF NEGATIVE TILT TROUGH AXIS WORKING ITS WAY ACROSS UTAH THIS AFTERNOON...PROVIDING ASCENT IN A MOIST AND UNSTABLE AIR MASS. LEFT FRONT EXIT REGION OF 60 KNOT SPEED MAXIMA OVER NORTHERN ARIZONA PLACES UPPER LEVEL DIVERGENCE OVER THE FOUR CORNERS AREA. THE HEAVIEST SHOWERS HAVE OCCURRED OVER SOUTHWEST COLORADO...INCLUDING THE MISSIONARY RIDGE BURN AREA...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR THIS AREA. GIVEN ADDITIONAL CONVECTIVE ACTIVITY OVER SOUTHEAST UTAH AND NORTHEAST ARIZONA MOVING TOWARD SOUTHWEST COLORADO...FFW MAY NEED TO BE EXTENDED. ELSEWHERE...SHOWERS AND THUNDER INCREASING FOR ALL MOUNTAIN AREAS...SO LIKELY LOOKS APPROPRIATE FOR THESE AREAS. FREEZING LEVEL OF 14K FEET IS LOW ENOUGH ALTITUDE FOR SMALL HAIL WITH THE STRONGEST STORMS...AND THE BEST VIL VALUES OF 30 KG/M2 ON THE RADAR SCOPE SUPPORT THIS. INCREASING ENERGY OVER THE NORTHEASTERN PACIFIC WILL PUSH ROCKY MOUNTAIN TROUGH EASTWARD. THIS BEGINS TO OCCUR ON SUNDAY WITH INCREASING SUBSIDENCE AND DRY ADVECTION SEEPING INTO EASTERN UTAH BY AFTERNOON. WHILE PRECIPITABLE WATER WILL BE LOWER (EXPECTED TO BE 3/4 OF AN INCH SUNDAY VERSUS AN INCH TODAY)...IT WILL STILL BE HIGH ENOUGH FOR SCATTERED SHOWERS AND THUNDER SUNDAY AFTERNOON. HEAVY SHOWERS WILL BE LESS NUMEROUS THAN FRIDAY LATE AFTERNOON...AND THIS AFTERNOON. BY SUNDAY EVENING...TROUGH AXIS WILL BE OVER EASTERN COLORADO...THEREFORE CONVECTION WILL BE DECREASING RAPIDLY WITH DRIER AIR SPREADING ACROSS ENTIRE FORECAST AREA. FRISBIE MONDAY THROUGH SATURDAY... LARGE TROUGH SETS UP OVER THE WEST WITH PROGRESSIVE PACIFIC WAVES MOVING ACROSS THE NORTH US. SOUTHERN END OF THESE WAVES WILL BE DIFFICULT TO TIME WITH THE PROGRESSIVE WESTERLY FLOW. TEMPS AND WEATHER WILL IN GENERAL BE NEAR NORMAL. CURRENT FORECAST REASONABLE WITH WEAK DRYING AND SLIGHTLY MORE STABLE AIR BY END OF THE WEEK. ADJUSTED HIGH TEMPS DOWN A LITTLE AND MASSAGED CLOUD COVER OTHERWISE CURRENT FORECAST LOOKS ON TRACK. DJC/21 .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 530 AM MDT SAT SEP 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR OVER MUCH OF EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND TONIGHT. THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS TO NEAR 40 MPH AND SMALL HAIL UP TO 1/2 INCH IN DIAMETER. THE LOCALLY HEAVY RAINFALL OVER PORTIONS OF SOUTHWEST COLORADO MAY CAUSE SUDDEN RISES OF NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. MINOR STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES ARE POSSIBLE...ESPECIALLY OVER THE SAN JUAN MOUNTAINS NEAR TELLURIDE AND OVER THE MISSIONARY RIDGE BURN SITE NORTHEAST OF DURANGO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... DRIER CONDITIONS TO SPREAD OVER THE AREA FROM WEST TO EAST ON SUNDAY. THE DRIER CONDITIONS ARE EXPECTED TO PERSIST THROUGH TUESDAY...WITH ANOTHER ROUND OF LATE DAY THUNDERSTORMS MOVING BACK INTO THE REGION WEDNESDAY AND CONTINUING ON THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAIN AS SOON AS POSSIBLE. NL
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371959.